Colorado, 2025

Drought in Colorado, May 13 to 31, 2025

May 13 to 31, 2025 · NWS GJT · 2 events in 2 counties and zones

As warm and dry weather persisted across eastern Utah and western Colorado during the month of May, Extreme (D3) Drought conditions expanded into some of the lower elevations of southwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As warm and dry weather persisted across eastern Utah and western Colorado during the month of May, Extreme (D3) Drought conditions expanded into some of the lower elevations of southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 10:34 PM MST, 1 hour 26 minutes earlier. Its key messages:

  • Above normal temperatures are expected through tomorrow.
  • Wind gusts of 40-60 mph will be possible today and tomorrow mainly in the afternoon.
  • Dry and windy conditions will allow for elevated to critical fire weather conditions today and tomorrow where fuels are deemed critical.
  • Chances for precipitation increase on Wednesday and Thursday. Also, expect temperatures to cool to below normal as this system moves through the region.
Area forecast discussion, May 12, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 PM MDT Mon May 12 2025

.KEY MESSAGES...

- Above normal temperatures are expected through tomorrow.

- Wind gusts of 40-60 mph will be possible today and tomorrow
  mainly in the afternoon.

- Dry and windy conditions will allow for elevated to critical
  fire weather conditions today and tomorrow where fuels are
  deemed critical.

- Chances for precipitation increase on Wednesday and Thursday.
  Also, expect temperatures to cool to below normal as this
  system moves through the region.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 209 PM MDT Mon May 12 2025

A strong low pressure system is currently making landfall in the
Pacific Northwest, which is causing the ridge of high pressure to
move east. Not before one last gasp of near record temperatures.
Expected highs today are close to record values, but tomorrow they
are a few degrees cooler. Well above average regardless. The other
more notable impact from this approaching system will be the winds
due to the tight pressure gradient overhead. Wind gusts of 40-50 mph
will be common this afternoon across northwest portions of the
forecast area. Tomorrow those strong winds spread over most of the
area therefore the wind advisory has been expanded to cover most
valley locations. In fact, the model consensus for 700 mb wind
speeds suggest the potential for gusts up to 60 mph today and
tomorrow. These winds will come out of the southwest and due to
ongoing drought in the Four Corners region blowing dust is possible
in that region tomorrow afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 209 PM MDT Mon May 12 2025

Strong gusts will continue on Wednesday as the 500 mb low begins to
ascend northeastwards into the Upper Plains. Locations near the
Divide and south of the San Juans look to be favored during this
period with 30-40 mph gusts likely and localized higher values,
particularly at the highest elevations. Moisture from this system is
lacking as PWAT's are anticipated to stay below normal as the trough
passes through. However, favorable dynamics should be in place with
a combination of the passing attendant cold front and an embedded
shortwave at the trough's base during the afternoon Wednesday. This
looks to result in some scattered showers across much of the CWA
with a focus on high elevations along and north of I-70 lingering
through Thursday. Considering the cooling temperatures following
FROPA, which will fall to 5-10 degrees below normal (a stark
contrast from the current pattern), some light snow is expected in
the Uintas, Flat Tops, and northern Colorado ranges, though snow
ratios should stay wet and accumulations relatively shallow (<6
inches).

Ensembles exhibit mild divergence heading into Friday, though the
general idea is that northwesterly to near-zonal flow will set up on
the backside of the departing trough. Flow will transport some
moisture from the PacNW into the Intermountain West, though we
likely will not see much of an uptick in PWAT's as ensembles are
only indicating anomalies of 100-120% of normal. Model guidance does
suggest that a transient shortwave could skirt the northern portion
of the CWA, though it is difficult to tell where storms may pop up.
Regardless, should we see a few storms appear, precipitation will
likely remain light and orographically-driven resulting from
unimpressive moisture and dynamics.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1131 PM MDT Mon May 12 2025

Winds are expected to remain elevated across the area through
the next 24 hours. Sheltered valley locations will deal with
LLWS through about 15z, before stronger upper level winds mix
down to the surface. Peak winds tomorrow afternoon will be
southerly to southwesterly, gusting 30-40 knots. High level
clouds will remain over the area, but shouldn't pose an issue to
aviation. Lower clouds will begin to move in across northeastern
Utah after 00z tomorrow ahead of the cold front. VFR conditions
are expected to prevail for the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from 9 AM to 9 PM MDT Tuesday for COZ001-002-
     006>008-011-020>022.
UT...Wind Advisory from 9 AM to 9 PM MDT Tuesday for UTZ022-024-027-
     029.

&&

SHORT TERM...KJS
LONG TERM...BW
AVIATION...TGJT
Hazardous weather outlook, May 12, 3:20 AM MST, 20 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Mon May 12 2025

COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Mon May 12 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Afternoon wind gusts of 30-50 mph are on tap for the lower valleys of
eastern Utah and western Colorado today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty afternoon winds up to 50 mph redevelop on Tuesday.

Thunderstorm chances will be a regular feature in the forecast
Wednesday through Sunday, mainly over the high terrain.

Multiple days of unseasonably warm temperatures may result in
elevated rivers and streams from snowmelt at higher elevations in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 12, 8:45 PM MST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
945 PM MDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Non-Tstm Wnd Gst 2 ESE Manila            40.98N 109.68W
05/11/2025  M49 MPH          Daggett            UT   AWOS

            AWOS station K40U 2 ESE Manila.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Paradox Valley / Lower Dolores River Basin

When
May 13, 12:00 AM MST to May 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The US Drought Monitor expanded Extreme (D3) Drought into the Paradox Valley/Lower Dolores River Basin (CO Zone 020) starting on May 13th. This area began by covering roughly the central third of the zone, but by the end of the month had expanded to cover the western half of the zone.

Drought, Four Corners / Upper Dolores River Basin

When
May 13, 12:00 AM MST to May 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The US Drought Monitor expanded the area of Extreme (D3) Drought into the northernmost portion of the Four Corners/Upper Dolores River Basin (CO Zone 021). This area covers less than 5% of the zone, and remained unchanged from this point to the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267585, 1267587.